Medications that Contribute to Hearing Loss
Ototoxicity is the term health professionals use for medications and supplements that damage your hearing. Although physician-prescribed medications are effective at treating specific illnesses, some of them damage the delicate hair cells in the inner ear responsible for hearing and balance in the process.
Sometimes the damage is temporary – and sometimes it results in permanent loss of hearing. The risk for ototoxicity increases as the drug accumulates in your body. According to the American Speech-Language-Hearing Association (ASHA), there are currently more than 200 medications and chemicals known to cause hearing loss and balance disorders.
Some of the more commonly known ototoxic drugs include:
While these medications effectively fight infections, a specific classification of antibiotics known as aminoglycosides can damage our hearing. These are mostly prescribed to treat serious infections such as meningitis when other antibiotics haven’t worked. Research scientists from the Oregon Hearing Research Center at Oregon Health and Science University believe that’s because these drugs are transported into the inner ear by a nutrient pathway that usually blocks potentially harmful elements in the blood from damaging its delicate hair cells. Their findings were published in a December 2011 issue of Scientific Reports.
Cisplatin, a platinum-based chemotherapy, is often used to treat bladder, ovarian, and testicular cancers that have spread, as well as some other forms of cancer. Hearing health side effects from this specific chemotherapy drug range from tinnitus and vertigo to temporary and permanent hearing loss. Scientists at Oregon Health and Science University, who discovered a strong correlation between platinum-based chemotherapy and hearing loss, are currently developing ways to deliver chemotherapy to tumors without damaging hearing health.
Although aspirin, acetaminophen and non-steroidal anti-inflammatory drugs (NSAID) are effective at reducing the inflammation that causes aches and pains, a study published in the March 2010 issue of The American Journal of Medicine suggests that regular use of these drugs can be detrimental to your hearing health. The study, conducted by scientists at Harvard University, Brigham and Women’s Hospital, Vanderbilt University and the Massachusetts Eye and Ear Infirmary, Boston, found an increased risk of hearing loss in men younger than 60 who regularly used NSAIDs. If you’re taking an aspirin regiment as prescribed by your physician, ask him about the effects on your hearing health.
Physicians prescribe diuretics to treat a variety of health conditions, including edema, glaucoma and high blood pressure. Sometimes these drugs cause temporary hearing loss and tinnitus, although health professionals are still trying to understand the reasons why.
Of course, just because research has shown these medications are ototoxic, doesn’t mean you’ll lose your hearing if you take them. Everyone reacts to medications differently and symptoms can range from temporary tinnitus and hearing loss to permanent hearing damage. If you’re taking any of these medications continue to take them as directed until you can ask your doctor about their effects on your hearing health.